for Veterans and the Public
Other side effects
Hepatitis C therapy sometimes can result in chest pain, shortness of breath, vision changes, and thyroid problems. Some of these side effects need to be promptly reported to your doctor. What follows are tips on dealing with each.
Chest pain is a fairly common side effect of therapy. Hepatitis C therapy affects your whole body--from muscles to joints, lung airways, and digestive system.
Your esophagus (food-swallowing tube), lung airways, chest muscles, ribs, and heart can produce different symptoms in the chest area. These can feel like chest pain.
But if you develop chest pain while on therapy, particularly if it is very noticeable, different from one you have had before, or mostly occurs when you are exerting yourself (eg, climbing a flight of stairs), you should seek medical attention. This is because chest pain can come from the heart, which can require specific treatment.
- Go to the emergency room so a doctor can make sure the pain isn't from a heart attack or serious lung problem.
Shortness of breath
When taking interferon and ribavirin, many patients will feel a little more short of breath than they usually do. This is a common side effect of therapy. It usually happens because of the low red blood cell counts (anemia) caused by ribavirin.
Shortness of breath can be scary, so if there are times when you find it difficult to catch your breath, you should seek prompt medical attention. Your doctor will want to be sure you don't have asthma, a lung infection, or other problems that require specific medical treatment.
- Take note of when and what activities you are doing when you become short of breath, so you can tell your provider.
- Check with your health care provider to make sure your shortness of breath isn't caused by a heart or lung problem.
Changes in your vision that cause you to not be able to see clearly are uncommon. If they do occur, however, they should be promptly reported to your doctor. Eye specialists will be able to look into your eyes and see if there are any problems.
- To help describe any vision changes to your doctor, try to remember when the symptoms occur (at night? in bright light? at certain times of the day?) and what they involve (blurry vision? inability to see in a part of one or both eyes? eye pain?).
- For dramatic visual changes (such as sudden poor vision or sudden change in vision in one eye), seek medical care within 24 hours.
Your thyroid is a gland in the front of your neck that is about the size of an apricot. It helps control many of the functions of your body. It affects your appetite, weight, energy level, digestion, and concentration, among other important functions.
Interferon can lead the thyroid gland to be overactive or underactive. This can have a big effect on how you feel. Most people do not have any problems with their thyroid from interferon, but you should tell your VA provider if you notice any big changes in how you feel. Rarely, changes in thyroid function can appear even after interferon and ribavirin treatment has been completed.
- Tell your provider about the side effects that you are noticing from interferon. Discuss whether any of these could be related to changes in how your thyroid gland is functioning. Your provider can then order blood tests, if necessary.